MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS MINI PLATE TRAY; TRAY, SURGICAL, INSTRUMENT

SMITH & NEPHEW, INC. EVOS MINI PLATE TRAY; TRAY, SURGICAL, INSTRUMENT
Catalog Number 71174974
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/17/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the tip of the reamer broke during surgery due to pressure or torque.No injuries or delays reported.Backup device available.
 
Additional Manufacturer Narrative
The associated flexible shaft and the tray lids were returned and evaluated.Visual inspection of the returned devices showed that the flexible reamer shaft fractured within the shaft via mechanical overload.If sufficient offset bending or torsional forces are applied to the reamer shaft during use that exceed the strength of the material, a mechanical overload fracture can occur.The tray lids are bent, confirming the stated failure.The lids were manufactured in 2014 and the reamer shaft was manufactured in 2017.These instruments are reusable devices that can be exposed to numerous surgeries; damage from repeated use can occur.Several potential factors that could contribute to the reported event, as reusable instruments are susceptible to damage from prolonged use and through misuse or rough handling.To avoid compromised performance or damage, it is recommended the device be inspected prior to/after each use and cleaning.Documentation review not performed for this event, as no manufacturing, packaging or labelling defects were associated with the reported failure.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
EVOS MINI PLATE TRAY
Common Device Name
TRAY, SURGICAL, INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8592016
Report Number1020279-2019-01819
Device Sequence Number2075022
Product Code FSM
UDI-Device Identifier00885556499993
UDI-Public00885556499993
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71174974
Device Lot Number17FM18879
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2019
Initial Date Received by Manufacturer 04/17/2019
Supplement Date Received by Manufacturer07/20/2019
07/20/2019
Initial Report FDA Received Date05/08/2019
Supplement Report FDA Received Date07/20/2019
07/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1